Michigan, 2025

Winter Storm and Winter Weather in Michigan, March 23 to 24, 2025

March 23 to 24, 2025 · NWS MQT · 8 events in 7 counties and zones

A low pressure system tracking through the UP brought heavy snow and gusty winds to the UP.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking through the UP brought heavy snow and gusty winds to the UP.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 23, 2:41 AM EST, 3 hours 19 minutes earlier. Its key messages:

  • Another systems brings a wintry mix over the far west and accumulating snow to the area today into Monday. The wintry mix over the far west could result in slick roads this morning. Several inches of wet and heavy snow are expected, with the most over the Keweenaw and interior west half of the U.P. Travel impacts are expected.
  • Southeast gales to 40 knots are expected over the eastern half of Lake Superior this afternoon into tonight, particularly along the international border.
  • With daytime highs warming well above freezing toward the end of the month, ice conditions on interior lakes and rivers are becoming increasingly dangerous.
Area forecast discussion, Mar 23, 2:41 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
341 AM EDT Sun Mar 23 2025

.KEY MESSAGES...

- Another systems brings a wintry mix over the far west and
accumulating snow to the area today into Monday. The wintry mix over
the far west could result in slick roads this morning. Several
inches of wet and heavy snow are expected, with the most over the
Keweenaw and interior west half of the U.P. Travel impacts are
expected.

- Southeast gales to 40 knots are expected over the eastern half of
Lake Superior this afternoon into tonight, particularly along the
international border.

- With daytime highs warming well above freezing toward the end
  of the month, ice conditions on interior lakes and rivers are
  becoming increasingly dangerous.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 340 AM EDT Sun Mar 23 2025

Early morning water vapor and RAP analyses have low pressure
spinning over the Dakotas, with an additional weak shortwave more to
the south, over the Central Plains. At the surface, a warm front is
draped from west-central MN to central WI. The U.P. remains dry so
far, with just some high cloud cover streaming through the area
ahead of this incoming system. As the warm front lifts northward
into the pre-dawn hours, expect an initial batch of precipitation to
move into the western and central U.P. mainly from 12Z onward. A
weak warm nose present in soundings over the far western U.P. would
still support a potential for some pockets of freezing rain at the
time of precipitation onset. However, as occlusion occurs between
the warm and cold fronts over the western U.P. later this morning,
expect the transition over to sleet/wet snow before quickly becoming
wet snowfall only over the western U.P. late this morning (dynamic
cooling will help cool things within the column).

Meanwhile, the aforementioned southern shortwave and associated
surface feature will be moving towards the Great Lakes, and should
eventually phase with the more northern feature by this evening.
Before then, though, surface low pressure center splits between
southern Lake Superior and northern Lake Michigan/northern Wisconsin
during the day. Expect a precipitation hole to develop in the
southeast wind downslope areas over the western half of the U.P.,
while precipitation and snowfall totals are enhanced in the interior
west and south central, as well as the Keweenaw, where southeast
wind upslope enhancement is expected. Latest hi-res guidance
continues previously noted trends of slowing the eastward
progression of this incoming system. Thus, the axis of heaviest
precipitation (and thus snowfall rates) have nudged a little bit
further to the southwest since the previous forecast, though in
general the heaviest snowfall rates still look to occur across the
western and south-central U.P. HREF shows widespread 0.25-0.5in/hr
snowfall rates over the western half of the U.P., with heavier
1in/hr rates closer to the WI border in Iron, Dickinson, and
Menominee counties.

As convergence between the surface lows begins to occur over
northern Lake Michigan/southeastern Lake Superior tonight, expect
the stronger snowfall rates to expand into the eastern half of the
U.P. (including the NE upslope areas of Marquette County) while lake
enhancement begins to occur over the north to northwest wind snow
belts near Ironwood. While light snow to moderate snowfall rates
will be seen over the rest of the western half of the U.P. tonight,
expect some heavy snowfall rates in the far west Sunday night into
Monday morning as convergence and strong moisture flux over the lake
helps bring 1/2 to 1" per hour snowfall rates back to the area. Lake
effect persists in the NW wind snow belts Monday morning before
slowly tapering off during the afternoon as inversion heights lower.

Overall with this event, expect about a wet 5 to 7 inches in the
interior west and south central this afternoon and evening. Lake and
terrain enhancement will  Meanwhile, expect a wet snowfall of 6 to
12 inches over the Keweenaw today through Monday morning, with winds
gusting as high as 45 mph bringing blowing snow concerns across the
southeast wind downslope areas mainly through this afternoon over the
Peninsula. Across the north central and east, expect around a wet 3
to 7 inches through tonight. And over the far west, expect some
spotty light ice accumulations this morning, then around 1-3in of
snow for the daytime hours. Tonight, as we transition over to lake
enhanced/effect with localized terrain enhancement, expect several
more inches of snow. That will yield widespread event totals up to 5-
7in in the far western UP by the time things wrap up Monday, with
heavier amounts of 8-10in from Ironwood to the Porcupines.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 333 AM EDT Sun Mar 23 2025

By Monday morning, guidance is in fair agreement that the dominant
sfc low pressure system responsible for bringing widespread winter
weather to the UP will be continuing its eastward departure from the
Straits of Mackinac towards southern Quebec through the rest of the
day. Ongoing snow on the cyclonic side of the low will already be
receiving a slight enhancement from Lake Superior as her water's,
averaging ~1C, remain wide open and 850mb temps will have dropped
between -7 and -10C. Through the rest of the day and into Tuesday,
lake enhanced synoptic snow will transition fully to lake effect
snow as synoptic support ends and 850mb temps further cool to near
-13C. Lake induced inversion heights climb to a meager 5-6k ft per
bufkit soundings in the west and central UP, however, given a longer
fetch over the lake and a slightly longer residence time in the
colder air, lake inversions steadily reach between 5-7k ft over the
east half. With marginal SLRs ~15-18:1 and 6hourly QPF amounts
generally less than 0.10", this translates to an additional 1-4" of
fluffier snow Monday morning through early Tuesday across the N to
NW wind snowbelts, with the higher end amounts focused in the
terrain areas of the west and central UP Monday, as well as Munising
eastward where LES bands will linger a bit longer into Tuesday. Sfc
high pressure and a drier airmass pushes in from the west into
Tuesday morning, tapering off LES showers from west to east and
ushering in a period of quiet weather.

A weak clipper moving through Ontario Wednesday into Thursday sends
a cold front across the Upper Great Lakes that could kick off some
light snow showers Thursday morning. At this time both NBM and LREF
PoPs remain unimpressive (<25%).

Otherwise, the next items of interest come next weekend where model
guidance is hinting at a few shortwaves providing potentially
impactful winter weather. At this time range its mostly just
speculation. Latest 00z guidance suite depict significant
differences in the timing, placement, and magnitude of relevant
meteorological variables. Both deterministic and ensemble trends
will need to be closely monitored over the coming week to provide
better context.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 114 AM EDT Sun Mar 23 2025

Main aviation concerns are timing of snow/mixed precipitation Sunday
as well as low-level wind shear and gusty southerly winds. VFR
conditions will continue through the night as high clouds thicken in
advance of the system approaching from the west. Precipitation
begins some time between 09-11Z at IWD, 11-14Z at CMX, and 14-20Z at
SAW (especially low confidence in onset of precip timing at SAW).
The precip type is likely to be all snow at CMX/SAW but may start as
a bit of brief, light freezing rain at IWD. It may mix with rain at
times at IWD as well. IFR to LIFR vsby is expected eventually within
a couple hours of precip onset at all terminals, although timing of
these lower conditions is still uncertain. Have included LLWS at all
terminals due to potential for a strong 35-45 kt jet at 2kft,
although some of this wind will mix to the surface, resulting in
gusts of 20-30 kt from the southeast for much of the day.

&&

.MARINE...
Issued at 333 AM EDT Sun Mar 23 2025

S-SE winds pick up to 25-30 kts lake wide this morning ahead of an
approaching low pressure system, which tracks across N-central
Wisconsin today, departing east through the Straits of Mackinac
early Monday. As the pressure gradient increases over Lake Superior
into the early afternoon, SE gusts will continue to increase to
gales between 35-40 knots over the east and north-central lake,
building waves between 10-14 ft. As the sfc low continues east,
winds begin to back to the N and NW late sunday into early Monday,
decreasing below 35 kts but remaining elevated around 20-30 kts.
Winds decrease Monday evening as high pressure builds in from the
west, calming below 25 knots overnight into Tuesday and further
below 20 knots Tuesday afternoon. A passing cold front Thursday
could bring strong NW winds to 35 kts, however, confidence remains
low at this time. (20-40% chance).

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 8 AM this morning to 8 AM EDT Monday
     for MIZ001-003.

  Winter Weather Advisory until 2 PM EDT Monday for MIZ002-084.

  Winter Weather Advisory from 11 AM this morning to 8 AM EDT
     Monday for MIZ004.

  Winter Weather Advisory from 2 PM this afternoon to 8 AM EDT
     Monday for MIZ005-013.

  Winter Weather Advisory from 5 PM this afternoon to 8 AM EDT
     Monday for MIZ006-007-014-085.

  Winter Storm Warning until 1 PM CDT Monday for MIZ009.

  Winter Storm Warning from 10 AM this morning to 7 AM CDT
     Monday for MIZ010>012.

Lake Superior...
  Gale Warning from 11 AM this morning to 10 PM EDT this evening
     for LSZ243>245-264.

  Gale Warning from 11 AM this morning to 8 PM EDT this evening
     for LSZ246-265.

  Gale Warning from 5 PM this afternoon to 10 PM EDT this
     evening for LSZ251.

  Gale Warning from 11 AM this morning to 2 AM EDT Monday for
     LSZ266.

  Gale Warning from 1 PM this afternoon to 2 AM EDT Monday for
     LSZ267.

Lake Michigan...
None.

&&

SHORT TERM...LC
LONG TERM...BW
AVIATION...Thompson
MARINE...BW
Hazardous weather outlook, Mar 23, 3:30 AM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
430 AM EDT Sun Mar 23 2025

MIZ005>007-011>014-085-240830-
Marquette-Alger-Luce-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
430 AM EDT Sun Mar 23 2025 /330 AM CDT Sun Mar 23 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Several inches of wet, heavy, plowable snow are expected this
morning through tonight. See the latest Winter Weather Products
for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-240830-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
430 AM EDT Sun Mar 23 2025 /330 AM CDT Sun Mar 23 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Southeast gales to 40 knots are expected across the eastern half
of the lake today into tonight. See the latest Great Lakes
Forecast and Marine Weather Message for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-240830-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
430 AM EDT Sun Mar 23 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>004-009-010-084-240830-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-Iron-
Southern Houghton-
430 AM EDT Sun Mar 23 2025 /330 AM CDT Sun Mar 23 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Snow and potentially a wintry mix with freezing rain moves into
the western UP early this morning. This may lead to slick
roadways. Snowfall rates increase later today and tonight with
several inches of wet, heavy, plowable snow expected. See the
latest Winter Weather Products for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moderately heavy lake effect snow persists across the NW wind
snow belts Monday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 2 winter weather. Local standard time, as filed.

Winter Weather, Ontonagon

When
March 23, 6:00 AM EST to March 24, 6:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Heavy snow and gusty winds occurred on the 23rd into early on the 24th, resulting in treacherous travel conditions and snowfall accumulations of 3 to 8 inches. Key impacts: travel delays.

Winter Storm, Keweenaw

When
March 23, 7:00 AM EST to March 24, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy snow and gusty winds occurred on the 23rd into early on the 24th, resulting in treacherous travel conditions and snowfall accumulations around a foot. Key impacts: travel delays, school and business closures.

Winter Storm, Northern Houghton

When
March 23, 7:00 AM EST to March 24, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy snow and gusty winds occurred on the 23rd into early on the 24th, resulting in treacherous travel conditions and snowfall accumulations of 8 to 16 inches. Key impacts: travel delays, school and business closures.

Winter Storm, Southern Houghton

When
March 23, 7:00 AM EST to March 24, 1:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy snow and gusty winds occurred on the 23rd into early on the 24th, resulting in treacherous travel conditions and snowfall accumulations of 8 to 12 inches. Key impacts: travel delays, school and business closures.

Winter Storm, Baraga

When
March 23, 7:00 AM EST to March 24, 1:00 PM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Heavy snow and gusty winds occurred on the 23rd into early on the 24th, resulting in treacherous travel conditions and snowfall accumulations of 4 to 10 inches. Key impacts: travel delays, school and business closures.

Winter Weather, Ontonagon

When
March 23, 7:00 AM EST to March 24, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Heavy snow and gusty winds occurred on the 23rd into early on the 24th, resulting in treacherous travel conditions and snowfall accumulations of 3 to 8 inches. Key impacts: travel delays.

Winter Storm, Iron

When
March 23, 7:00 AM CST to March 24, 1:00 PM CST
Where
Iron forecast zone
Reported by
Trained Spotter
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heavy snow and gusty winds occurred on the 23rd into early on the 24th, resulting in treacherous travel conditions and snowfall accumulations of 6 to 12 inches. Key impacts: travel delays, school and business closures.

Winter Storm, Dickinson

When
March 23, 7:00 AM CST to March 24, 1:00 PM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Heavy snow and gusty winds occurred on the 23rd into early on the 24th, resulting in treacherous travel conditions and snowfall accumulations of 4 to 8 inches. Key impacts: travel delays, school and business closures.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249216, 1249201, 1249205, 1249209, 1249210, 1249215, 1249211, 1249213.